Alert archive / Mississippi / Flash Flood Warnings in 2016

Flash Flood Warning 128, NWS Memphis, TN

July 16, 2016Monroe County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 16, 2016, 5:26 PM CDT for Monroe County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2016, 5:26 PM CDT (22:26 UTC)
Expired
Jul 16, 2016, 8:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 21 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

277 
WGUS54 KMEG 162226
FFWMEG
MSC095-170130-
/O.NEW.KMEG.FF.W.0128.160716T2226Z-160717T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
526 PM CDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 830 PM CDT

* AT 526 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE
  AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  AMORY...ABERDEEN...HATLEY...GREENWOOD SPRINGS...ATHENS...
  NEW HAMILTON...QUINCY...BECKER...BINFORD...
  EAST ABERDEEN AND WISE GAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3367 8850 3367 8849 3368 8853 3394 8872
      3399 8840 3383 8824 3375 8825 3375 8832
      3372 8833 3369 8837 3369 8839 3367 8842
      3368 8843 3366 8846 3367 8848 3365 8851

$$
1 follow-up statement
610 
WGUS74 KMEG 170107
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
807 PM CDT SAT JUL 16 2016

MSC095-170117-
/O.CAN.KMEG.FF.W.0128.000000T0000Z-160717T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONROE MS-
807 PM CDT SAT JUL 16 2016

...THE FLASH FLOOD WARNING FOR CENTRAL MONROE COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3367 8850 3367 8849 3368 8853 3394 8872
      3399 8840 3383 8824 3375 8825 3375 8832
      3372 8833 3369 8837 3369 8839 3367 8842
      3368 8843 3366 8846 3367 8848 3365 8851

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:57 PM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 16, 2:57 PM CDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
257 PM CDT SAT JUL 16 2016

.DISCUSSION...

Skies are partly cloudy across most of the forecast area this
afternoon with temperatures ranging from the mid 80s to lower90s.
Some thunderstorms have developed with most of the activity over
portions of north Mississippi. These thunderstorms should start to
die out later this afternoon.

An upper level ridge is taking control of much of the southern
U.S. for the next couple of days. This will mean mainly dry
weather for tonight through Monday night. Temperatures will be
quite warm during the period with highs in the low to mid 90s.
Heat index values will climb to at or slightly above 100 degrees
for both Sunday and Monday but should remain below 105 so no Heat
Advisory is needed at this time.

A couple of upper level disturbances will drop into the forecast
area from the north. One will move through the region on Tuesday
and the second one will move through on Wednesday. As a result,
there will be a chance of thunderstorms both days. The upper
level disturbance on Tuesday appears to be a little stronger so
there will be a little better chance for thunderstorms on Tuesday.
Outside of thunderstorms, temperatures will remain quite warm with
highs both days in the low to mid 90s.

A return to dry weather is expected for Thursday and Friday as
temperatures remain in the low to mid 90s. Another upper level
disturbance may move through the region next Saturday so there may
be a few thunderstorms then.

ARS

&&

.AVIATION...18Z TAF cycle

VFR conditions and light winds expected to prevail for much of
the period. Winds mostly from the east to northeast
today...shifting more southerly tomorrow. Thunderstorms are
developing near TUP...will carry vcts for much of the afternoon
and amend if radar indicates storms look to be on station.

30

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 16, 3:15 AM CDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
315 AM CDT SAT JUL 16 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
315 AM CDT SAT JUL 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH. THE STRONGEST STORMS WILL BE CAPABLE OF LOCALIZED DAMAGING
WIND GUSTS...HEAVY RAINFALL WITH LOCALIZED FLOODING...SMALL
HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DANGEROUS HEAT IS EXPECTED TO DEVELOP LATE IN THE WEEKEND AND
PERSIST THROUGH MUCH OF NEXT WEEK. HEAT INDEX VALUES MAY EXCEED
105 DEGREES AT TIMES DURING THIS PERIOD AND HEAT ADVISORIES MAY
BECOME NECESSARY FOR PORTIONS OF THE MID SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY ISOLATED WIND DAMAGE OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

JLH

In the hours before

Special weather statement, Jul 16, 5:07 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CDT SAT JUL 16 2016

MSZ016-024-162245-
LEE MS-MONROE MS-
507 PM CDT SAT JUL 16 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CDT FOR...

SOUTHEASTERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 506 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR NEW WREN...OR NEAR
AMORY

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHEASTERN LEE AND MONROE COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

LAT...LON 3403 8872 3407 8872 3418 8858 3416 8854
      3409 8854 3409 8843 3395 8822 3378 8824
      3370 8848
TIME...MOT...LOC 2206Z 318DEG 27KT 3402 8859

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:25 PM CDTSpecial Weather StatementMEGTate50 min
Jul 15, 9:21 PM CDTSpecial Weather StatementMEGBenton39 min
Jul 15, 11:36 PM CDTFlash Flood WarningMEGCoahoma, Quitman, Tunica3 hr
Jul 16, 5:04 PM CDTFlash Flood WarningMEGChickasaw, Lee, Monroe3 hr
Jul 16, 5:07 PM CDTSpecial Weather StatementMEGMonroe38 min

Nearby

Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.